B.C. man saved man who overdosed with naloxone

Kevin Yakes saved the life of a man who overdosed with naloxone. The man overdosed on fentanyl-laced heroin. At the time of the incident, he saw a man in his early 20s slumped over a table at an overdose prevention site at the office of the Vancouver Area Network of Drug Users.

Dangers of overdose

The man was already gray and blue and he yelled out for help. Yakes injected 2 doses of the overdose-reversing medication naloxone into the muscular part of the man’s right arm.

Vancouver first aid

Naloxone generally works in 3-5 minutes but a second or even third dose might be necessary.

Yakes received training to use naloxone about seven months before the nerve-wracking incident when fentanyl was becoming a culprit in a growing number of overdose deaths.

British Columbia’s largest health authority is also urging people to ensure that they know how to use naloxone. According to Dr. Aamir Bharmal, medical health officer of Fraser Health, family members or friends of someone who uses illicit opioids may have picked up a naloxone kit but they need to practice on how to administer the potentially life-saving drug.

The kits include three one-milligram ampules of the medication, along with a syringe and a breathing mask to provide an overdose victim with breaths if they are unresponsive.

Those who have naloxone kits are encouraged to watch an online video that provides step-by-step instructions using the acronym SAVE ME. This acronym stands for stimulating a person who may have overdosed to try and wake them, clearing the airway of any obstruction, ventilating by providing one breath every 5 seconds, evaluating the scene if breathing has improved and injecting a dose of the medicine into a large muscle and evaluating again.

Breaths must be given using the breathing mask in the kit. It is positioned over the face as one breath is given every 5 seconds to prevent brain damage due to lack of oxygen.

Naloxone generally works in 3-5 minutes but a second or even third dose might be necessary.

For more information about this story, click here.

LEARN MORE

Learn how to help by enrolling in a course on first aid and CPR and for more information, check out these sources:

https://www.health.com/pain/what-is-naloxone

https://www.healthline.com/health/first-aid/cpr

https://en.wikipedia.org/wiki/Cardiopulmonary_resuscitation

Tags: , , , , , , , , , ,

No comments yet.

Leave a Reply

Captcha * Time limit is exhausted. Please reload CAPTCHA.